Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Albany, NY

May 29, 2020Rensselaer County, Washington County, New York; Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at May 29, 2020, 8:18 PM EDT for Rensselaer County, Washington County, New York; Bennington County, Vermont. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 8:18 PM EDT (00:18 UTC)
Expired
May 29, 2020, 9:15 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rensselaer County, NY, Washington County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 79 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:18 PM EDTTSTM WND DMG1 Sw Buskirk, NYDOWNED TREE ON NY 67

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:25 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS51 KALY 300018
SVRALY
NYC083-115-VTC003-300115-
/O.NEW.KALY.SV.W.0039.200530T0018Z-200530T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
818 PM EDT Fri May 29 2020

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in east central New York...
  Northeastern Rensselaer County in east central New York...
  Southwestern Bennington County in southern Vermont...

* Until 915 PM EDT.

* At 818 PM EDT, a severe thunderstorm was located near Shaftsbury,
  or 7 miles southwest of Arlington, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bennington, Hoosick Falls, Arlington, Shaftsbury, Grafton,
  Cambridge, Brunswick, Hoosick, Lee, Pittstown, Poestenkill, White
  Creek, North Bennington, Sunderland, Schaghticoke, Valley Falls,
  Sandgate, Old Bennington, Glastenbury and Schaghticoke Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4294 7301 4270 7355 4287 7367 4318 7316
      4306 7300
TIME...MOT...LOC 0018Z 232DEG 38KT 4300 7326 

HAIL...1.00IN
WIND...60MPH
 
$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:49 PM EDT, 29 minutes earlier.

Area forecast discussion, May 29, 7:49 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
749 PM EDT Fri May 29 2020

.SYNOPSIS...
With a muggy air mass in place ahead of a frontal boundary,
showers and thunderstorms are expected through this evening.
Some storms will be severe with strong winds and heavy rainfall.
Behind the front, much cooler and less humid conditions are
expected for the weekend. Dry and comfortable weather will
continue for the start of next week as well.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 652 PM EDT...Potent upper level shortwave is seen in
water vapor imagery across lower Michigan. Associated with this
feature is a surface cold front that is moving across far
western New York. Ahead of this boundary, several bands of
convection have been occurring across all of Upstate New York.
While thunderstorms have initially been cellular or forming
clusters, they have recently been organizing into small lines,
as the increasing 0-6 km shear of around 30-40 kts has been
favorable for linear development.

With a warm and humid air mass in place (dewpoints nearing 70
degrees), MLCAPE has been around 1500 J/kg across much of the
area. Lines of severe storms have been ongoing this evening,
especially across the Lake George-Glens Falls-Saratoga Springs
areas. Damaging winds have been the main threat with the storms
as they move west to east across the region. Severe Thunderstorm
Watch continues for all of eastern Upstate NY and southern VT
until 9 PM.

By later this evening, severe convection will be weakening due
to diurnal cooling and decreasing instability. Some showers may
linger into the overnight as the front slowly crosses the area
from west to east, but the threat for severe winds and lightning
should be ending before midnight.

Overnight lows look to fall into the mid 50s to mid 60s. It will
initially be rather muggy, but dewpoints should finally start
falling by the late night as the front finally crosses the area.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Much cooler and less humid conditions are expected over the
weekend.

The cold front will continue to depart off to the east on
Saturday morning. It looks to slow down and possibly stall as it
gets towards eastern New England. There may be some morning
showers/clouds associated with the boundary for eastern areas.
In addition, a few afternoon showers could develop over central
New York thanks to the approaching upper level trough and these
could spread into western areas by later in the day as well.
Otherwise, it will be drier with a mix of sun and clouds through
the day.

Daytime highs will be noticeably cooler in the mid 60s to mid
70s, with dewpoints falling through the 50s and eventually the
40s by late in the day.

The upper level trough will be overhead for Saturday night into
Sunday. 850 hpa temps will fall close to 0 C. After a cool night
of lows in the 40s for Saturday night, daytime highs will only
reach the mid 50s to mid 60s for Sunday, with a gusty northwest
breeze. Dewpoints will only be in the 30s, which is quite dry
for the last day of May.

On Sunday night, high pressure building into the area from the
Ohio Valley will allow for decreasing winds and clear skies.
With the dry atmosphere in place, this should set the stage for
good radiational cooling. It will be very chilly, and temps
will fall into the upper 30s to mid 40s for lows. Some frost
cannot be ruled out across the higher terrain of the Adirondacks
and southern VT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Guidance is in agreement with an amplified blocky longwave pattern
across the CONUS with a trough over the Northeast and a ridge over
the south-central United States to start the week. Heights are
expected to rise over the Northeast as the trough departs and
ridging tries to build in early in the week. However, the ridge is
expected to get quickly surpressed as short waves approaches
and move through mid to late in the week. At the surface, high
pressure over the eastern United States is expected to shift
offshore with a return flow developing. Cold fronts associated
with the short waves will sweep through bring chances for
showers to the area.

The first day of June will feature below normal temperature by 5 to
10 degrees with cyclonic flow across the region. Temperatures will
moderate and be seasonably warm the rest of the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will continue across the area ahead of
an approaching cold front through the evening. Have addressed
threat with TEMPO in the TAFs. Mainly VFR conditions expected
with MVFR conditions and brief IFR possible with any storms. The
threat for severe thunderstorms will diminish as the evening
progresses. With the passage of the cold front chances for
storms will decrease overnight. Southerly winds will shift to
the west with the front's passage. Expecting VFR conditions
Saturday with westerly winds and mainly fair weather.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Thanks to a cold front, showers and thunderstorms will move
across the region this evening, bringing a wetting rainfall to
many areas. Behind the frontal boundary, drier and cooler
weather is expected this weekend. RH values will be as low as 40
percent on Saturday and as low as 25 to 35 percent on Sunday.
West winds will be 5 to 10 mph on Saturday and northwest winds
will be 10 to 15 mph for Sunday.

&&

.HYDROLOGY...
Showers and thunderstorms are expected through this evening.
Some of the thunderstorms may produce locally heavy downpours,
with up to an inch possible. This rainfall may allow for sharp
rises on small streams and creeks, as well as ponding of water
in urban areas. However, large scale flooding is not expected,
as the heavy rainfall will be localized in nature and recent dry
conditions will alleviate widespread issues. While some larger
rivers may see minor rises, no river flooding is expected.

Dry weather is then expected for the weekend into early next
week. This will allow for any small rises to recede quickly and
river levels to remain steady into the upcoming week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...IAA
AVIATION...IAA
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, May 29, 6:46 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
646 PM EDT Fri May 29 2020

NYZ032-033-038>043-047>054-058>061-063>066-082>084-VTZ013>015-301100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
646 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern New York and southern
Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN activation is requested for all of eastern Upstate New York
and southern Vermont. Please send any reports of flooding, damaging
winds or hail to the National Weather Service via email, social media
or phone.

CTZ001-013-MAZ001-025-301100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
646 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for northwestern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Thunderstorms this evening will be capable of producing gusty winds
and heavy rainfall. A few storms may be severe with damaging winds
and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please send any reports
of flooding, damaging winds or hail to the National Weather Service
via email, social media or phone.

In the hours before

Special weather statement, May 29, 7:37 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Albany NY
737 PM EDT Fri May 29 2020

CTZ001-013-NYZ065-066-300000-
Northern Litchfield-Southern Litchfield-Eastern Dutchess-Western
Dutchess-
737 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LITCHFIELD AND
SOUTHEASTERN DUTCHESS COUNTIES...

At 736 PM EDT, a strong thunderstorm was located near Pawling, moving
northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Milford, Pawling, Kent, New Preston, Woodbury Center, Wingdale,
Gaylordsville, Hopewell Junction, Woodbury, Bethlehem,
Washington, Roxbury, Stormville, and Hotchkissville.

LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
      4163 7350 4165 7349 4167 7351 4166 7352
      4153 7353 4151 7373 4161 7381 4183 7333
      4156 7312 4156 7316 4151 7316 4151 7332
      4149 7333 4147 7331 4147 7333
TIME...MOT...LOC 2336Z 238DEG 44KT 4158 7366

MSE
Special weather statement, May 29, 7:38 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
738 PM EDT Fri May 29 2020

NYZ032-033-038-300030-
Northern Herkimer-Hamilton-Southern Herkimer-
738 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HAMILTON AND
CENTRAL HERKIMER COUNTIES...

At 737 PM EDT, a strong thunderstorm was located over Trenton Falls,
or 10 miles northeast of Utica, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Northwood around 745 PM EDT.
  Ohio around 750 PM EDT.
  Lake Pleasant and Moffitt Beach Campground around 825 PM EDT.
  Speculator around 830 PM EDT.

Other locations impacted by this storm include Gilmantown, Nobleboro,
Perkins Clearing, Farrel Corner, Clockmill Corners, Russia, Piseco,
Wilmurt Corners, Morehouseville and Hoffmeister.

LAT...LON 4330 7515 4330 7512 4332 7510 4333 7508
      4339 7508 4371 7459 4344 7429 4328 7470
      4329 7471 4328 7471 4311 7515 4312 7516
      4322 7507 4324 7507 4323 7510 4326 7516
TIME...MOT...LOC 2337Z 236DEG 43KT 4323 7514

DBT
Special weather statement, May 29, 7:57 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
757 PM EDT Fri May 29 2020

NYZ032-033-038>040-082-300045-
Southern Fulton-Northern Herkimer-Hamilton-Southern Herkimer-Northern
Fulton-Montgomery-
757 PM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
HAMILTON...WESTERN FULTON...SOUTHERN HERKIMER AND NORTHWESTERN
MONTGOMERY COUNTIES...

At 757 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northeast of Utica to Bridgewater
to North Norwich. Movement was northeast at 55 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Newport, Middleville, Poland and Cold Brook around 805 PM EDT.
  Ohio and Cedarville around 810 PM EDT.
  Ilion, Herkimer, Mohawk, Frankfort and Jordanville around 815 PM
  EDT.
  Little Falls around 825 PM EDT.
  Dolgeville and St. Johnsville around 830 PM EDT.
  Stratford around 835 PM EDT.
  Speculator, Lake Pleasant, Caroga Lake, Caroga Lake Public
  Campground and Moffitt Beach Campground around 845 PM EDT.

Other locations impacted by these storms include Ingham Mills,
Spinnerville, Cedar Lake, Farrel Corner, Countryman, Whitehouse,
South Ilion, Mindenville, Kelhi Corners and Chepachet.
This includes Interstate 90 between exits 29A and 30.

LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
      4330 7515 4330 7512 4334 7508 4361 7430
      4317 7438 4286 7475 4290 7488 4284 7489
      4282 7491 4291 7510 4286 7514 4286 7521
      4305 7522
TIME...MOT...LOC 2357Z 243DEG 48KT 4317 7515 4286 7528 4261 7556

DBT
Special weather statement, May 29, 7:59 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Albany NY
759 PM EDT Fri May 29 2020

NYZ053-054-300030-
Western Rensselaer-Eastern Rensselaer-
759 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RENSSELAER
COUNTY...

At 758 PM EDT, a strong thunderstorm was located near Grafton, or 9
miles northeast of Troy, moving northeast at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hoosick Falls, Grafton, Brunswick, Pittstown, Poestenkill,
Petersburg Junction, East Buskirk, Eagle Bridge,
Tamarack and Petersburg.

LAT...LON 4275 7329 4269 7354 4284 7366 4296 7343
      4296 7341 4295 7340 4295 7339 4294 7338
      4294 7328
TIME...MOT...LOC 2358Z 240DEG 49KT 4281 7351

MSE
Special weather statement, May 29, 8:04 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
804 PM EDT Fri May 29 2020

CTZ001-013-300030-
Northern Litchfield-Southern Litchfield-
804 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LITCHFIELD COUNTY...

At 804 PM EDT, a strong thunderstorm was located near New Milford,
moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Torrington, New Milford, Thomaston, Litchfield, Northwest Harwinton,
Oakville, New Preston, Terryville, Woodbury Center, New Hartford
Center, Watertown, Plymouth, Woodbury, Harwinton, Bethlehem,
Washington, Morris, Roxbury, Bridgewater and Warren.

LAT...LON 4149 7337 4151 7339 4150 7343 4173 7344
      4188 7295 4184 7294 4181 7295 4180 7302
      4164 7298 4163 7302 4161 7302 4161 7306
      4159 7306 4159 7308 4157 7309 4156 7316
      4151 7316 4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 0004Z 240DEG 48KT 4162 7334

MSE
Local storm report, May 29, 8:17 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
817 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     GLENS FALLS             43.31N  73.65W
05/29/2020                   WARREN             NY   SOCIAL MEDIA

            TREE DOWN NEXT TO THE GLENS FALLS HOSPITAL, TIME
            ESTIMATED FROM RADAR

&&

EVENT NUMBER ALY2002449

RATHBUN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:11 PM EDTSpecial Weather StatementALYAlbany, Schenectady, Schoharie34 min
May 30, 6:41 PM EDTSpecial Weather StatementALYAlbany, Greene, Rensselaer49 min
May 30, 7:21 PM EDTSpecial Weather StatementALYColumbia, Greene, Rensselaer39 min
May 29, 11:02 PM EDTSpecial Weather StatementALYBennington28 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Severe Thunderstorm Warnings in Vermont, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.